Skip to main content
main-content
Top

21-06-2018 | Immunotherapy | Practical management guide | Article

A guide to the management of adverse events in patients receiving immunotherapy for cancer

4. Gastrointestinal immune-related adverse events

What are gastrointestinal irAEs?

Gastrointestinal (GI) toxicities include nausea, diarrhea, and colitis. Colitis is a condition that causes inflammation and ulceration of the inner lining of the rectum and colon. In ulcerative colitis, tiny ulcers develop on the surface of the lining and these may bleed and produce pus.

Incidence and onset of gastrointestinal toxicities in patients receiving immunotherapy

The onset of symptoms can occur at any time after treatment initiation, but diarrhea/colitis typically presents around six weeks into treatment with ipilimumab [1]. It has been found that diarrhea and colitis are more common with CTLA-4 blockade than with PD-1/PD-L1 blockade. Of all the irAES associated with CTLA-4 blockade, GI toxicity is among the most common and the most severe (grade 3 or higher), and at one center was shown to be the irAE most likely to lead to ipilimumab discontinuation [2]. In a study of ipilimumab in patients with metastatic melanoma, approximately 30% of patients experienced diarrhea of any grade and less than 10% had severe diarrhea [3]. Colitis, however, was rarer and only seemed to affect approximately 5–8% of patients treated [3]. The grade and incidence of diarrhea and colitis seemed to depend on dose. In a phase II dose-finding study, the rate of severe diarrhea was higher at the 10 mg/kg than the 3 mg/kg dose (10% vs 1%).  FATALITY

The rate of GI AEs with PD-1/PD-L1 blockade is very low, at around 1–2% [6]. Some patients who experienced diarrhea/colitis whilst receiving CTLA-4 blockade then went onto receive a PD-1 blockade and did not develop diarrhea/colitis. However, additional research is needed in this area.

Patients may also experience further GI complications. In one study of ipilimumab in metastatic melanoma and renal cell carcinoma, the incidence of colon perforation or colectomy was 6.6% in patients with renal cell carcinoma and 0.7% in patients with melanoma [4]. Other symptoms that have been reported are abdominal pain, hematochezia, weight loss, fever and vomiting, as well as dysphagia and endoscopic lesions [5].

Symptoms and management of gastrointestinal toxicities

Patient assessment

HCPs must ensure they observe for GI toxicity and be aware of how to treat it effectively, as early diagnosis and treatment can decrease the risk of more severe toxicity. Other causes of diarrhea such as infection should be evaluated and addressed as appropriate. If the diarrhea persists and the etiology is unclear, HCPs should consider colonoscopy.

Thorough baseline patient symptom assessment of bowel patterns and any presence of nausea is important to better identify symptom changes while on treatment and intervene as appropriate.

Patients should be monitored for the following:

  • Blood per rectum
  • Cramps
  • Fever
  • Nausea
  • Elevated white blood cell count
  • Low albumin
  • Electrolyte abnormalities

Diarrhea should be graded using CTCAE v5.0:

Grade 1Grade 2Grade 3Grade 4Grade 5

Increase of <4 stools per day over baseline; mild increase in ostomy output compared to baseline

Increase of 4–6 stools per day over baseline; moderate increase in ostomy output compared to baseline; limiting instrumental ADL

Increase of ≥7 stools per day over baseline; hospitalization indicated; severe increase in ostomy output compared to baseline; limiting self-care ADL

Life threatening consequences; urgent intervention indicated
Death

It is rare that diarrhea/colitis occurs with initiation of treatment; if a patient is going to experience these toxicities, it is usually around 6 weeks (or longer) into treatment [7]. Patients should be informed of this prior to starting treatment as they will need to be aware this could be a symptom of treatment and not related to another cause.

Patients should be educated that, if they develop diarrhea, they must inform their HCP as soon as symptoms start. They will then be assessed and it is important that the HCP distinguishes between diarrhea (increase in frequency of stool) and colitis (abdominal pain, radiographic or endoscopic findings of colonic inflammation).

Management algorithm

An algorithm for managing immune-related diarrhea has been published by the Clatterbridge Cancer Centre NHS foundation Trust. This has been utilized and adapted by other cancer centers are user friendly and offer safe, concise, and standardized management of GI AEs.

Click here for the Clatterbridge Cancer Centre NHS Foundation algorithm on managing immune-related diarrhea.

˂ Back: Immune-related pneumonitis                                Next: Renal irAEs​​​​​​​

Literature